Ohio, 2004

Hail in Ohio, July 14, 2004

July 14, 2004 · NWS CLE · 5 events in 5 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 14, 2:10 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 14, 2:10 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
310 AM EDT WED JUL 14 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
CONVECTION COULD NEVER REALLY GET GOING OVER NW OR EVEN N CENTRAL OH
OVERNIGHT. THINK THAT SUBSIDENCE FROM COMPLEX MOVING THRU IL/IN/KY
EARLIER IN THE NIGHT HELPED KEEP SIGNIFICANT CONVECTION FROM
DEVELOPING OR EVEN MOVING INTO ACROSS WESTERN OHIO. THIS WAS EVIDENT
BY DWPTS IN SW OH DROPPING 10-15 DEG IN JUST ONE HOUR EARLIER IN THE
NIGHT. WL BE INTERESTING TO SEE WHAT HAPPENS OVER THE NEXT COUPLE OF
HOURS AS THE LINE MOVES INTO PERHAPS SLIGHTLY MORE FAVORABLE
THERMODYNAMIC CONDITIONS OVER NE OH/NW PA. REGARDLESS...JUST PURE
EXTRAPOLATION OF THE LINE WOULD LIKELY TAKE IT THRU EXTREME NE OH
AND NW PA JUST BEFORE SUNRISE. WL NEED TO CARRY LIKELY POPS THIS
MORNING FOR THOSE AREAS. OTHERWISE...FOR AREAS EAST OF A LORAIN TO
MFD LINE...WL KEEP CHC POPS FOR THIS MORNING JUST IN CASE THE LINE
TRIES TO REDEVELOP TO THE SOUTH AS IT MOVES INTO UNSTABLE AIR. WL
MAKE FINAL DECISION ON EXACT PLACEMENT OF MRNG POPS RIGHT BEFORE ZFP
ISSUANCE.

UPR TROUGH SWINGS THROUGH TODAY...WITH THE UPR LOW CLOSING OFF OVER
UPSTATE NY. THIS CAUSES THE LOW TO BASICALLY STALL OUT AND BECOME
VERTICALLY STACKED OVER NY STATE. BOTH THE GFS AND ETA SHOW PLENTY
OF WRAP AROUND MOISTURE AND SHORT WAVES ROTATING AROUND THE UPR LOW
THRU THURSDAY. WITH SUNSHINE THIS MORNING...THINKING SOME DIURNALLY
DRIVEN SHOWERS/TSTMS WL DEVELOP WITH THE COLD AIR. THINKING THAT TOL
AND FDY BEST CHANCE WL BE WHEN THE VORT AXIS MOVES THROUGH AROUND
NOON...BUT THEN THAT AREA WILL DRY OUT RATHER QUICKLY BY EVENING.
BUT NW PA SHOULD HAVE SUFFICIENT MOISTURE AND UPR LVL SUPPORT TO
SUSTAIN SHOWER ACTIVITY RIGHT THRU THURSDAY. FOR TONIGHT AND
THU...WL GO WITH LKLY POPS FOR ERI...TAPERING OFF TO CHC FROM CLE TO
MFD THROUGH TOL AND FDY. WL KEEP CHC OF THUNDER IN OVERNIGHT AS WELL
WITH SOME WEAK INSTABILITY WITH THE COLD AIR ALOFT. IF THE MODEL QPF
VERIFIES NR ERI...COULD BE LOCAL TOTALS OF AROUND 1 INCH TONIGHT AND
THU.

TEMPS WL BE SIGNIFICANTLY COOLER FOR THE NEXT COUPLE OF DAYS IN NW
FLOW AND 850MB TEMPS IN THE LOWER TEENS. DWPTS WL ALSO BE MUCH
LOWER...MAKING IT MUCH MORE COMFORTABLE THAN THE PAST COUPLE OF DAYS.

&&

.LONG TERM(THU NIGHT THROUGH TUESDAY)...
THE ETA WANTS TO EJECT THE UPR LOW TO THE EAST MUCH FASTER THAN THE
GFS THU NIGHT. WITH THE HIGHLY AMPLIFIED PATTERN ACROSS NORTH
AMERICA AND THE LACK OF ANY SIGNIFICANT KICKER SHORT WAVE UNTIL FRI
NIGHT...HAVE OPTED TO KEEP CHC POPS FOR NW PA THU NIGHT AS WELL. THE
GFS WOULD EVEN SUGGEST THAT POPS ARE NEEDED AS FAR WEST AS CLE...BUT
THINKING IS THAT CLE WL BE FAR ENOUGH INTO THE DRY AIR. NEXT SYSTEM
DIVES INTO THE LOWER LAKES SAT...BUT IS VERY MOISTURE STARVED.
ALTHOUGH THE FCST HAS LOW CHC POPS THRU THE WKND...IT IS UNLIKELY
THAT THE WHOLE WKND WL BE WET. IN FACT...IT IS POSSIBLE THAT SOME
PLACES MAY SEE VERY LITTLE IF ANY RAINFALL OVER THE WEEKEND.

NO CHANGES TO THE FCST BEYOND SATURDAY.

&&

.AVIATION (06Z-06Z)
WL CONT TREND OF BEING LESS PESSIMISTIC WITH AMT OF TSRA AND PRECIP
IN GNL.  THINK WL HV QUICK SHOT OF TSRA WITH CDFNT THEN A BREAK TIL
INSTABILITY SHRA/TSRA POP UP WITH DAYTIME HEATING. WITH TRACK OF UPR
LOW MOVG SE ACRS ERN LERI...INSTABILITY SHRA SHUD MNLY AFFECT ERN
AREAS SO ONLY CARRYING SHRA IN PREDOMINATE FCST FOR YNG AND ERI AND
ONLY VCSH FOR CLE...MFD AND CAK.  AS SHRA DVLP WITH INLAND HEATING
CUD SEE CLE PROTECTED FM LERI STABILIZING EFFECTS THIS AFTN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE

&&

SHORT TERM...MRD
LONG TERM...MRD
AVIATION...05
Hazardous weather outlook, Jul 13, 5:00 AM EST, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT TUE JUL 13 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140959-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
600 AM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE WILL BE AREAS OF DENSE FOG CAUSING LOCALLY HAZARDOUS DRIVING
CONDITIONS THIS MORNING FOR INLAND AREAS OF NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA.

THUNDERSTORMS ARE EXPECTED FROM LATE TODAY THROUGH TONIGHT. THERE IS
A CHANCE THAT SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS ALONG WITH POSSIBLE ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...CONTINUING
INTO THURSDAY FOR THE NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA
COUNTIES.  ALSO...UPPER LEVEL LOW PRESSURE OVER EASTERN LAKE ERIE MAY
CREATE FAVORABLE CONDITIONS FOR WATERSPOUTS ON LAKE ERIE WEDNESDAY
THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY OR TONIGHT.

The radar

The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Ashtabula

When
July 14, 3:15 AM EST
Where
Ashtabula County, Ashtabula
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -80.800

Penny size hail was observed.

Hail, Cuyahoga

When
July 14, 4:16 AM EST
Where
Cuyahoga County, Euclid
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -81.550

Penny size hail was observed.

Hail, Lake

When
July 14, 4:30 AM EST
Where
Lake County, Mentor
Measured
0.5 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -81.333

Thunderstorm winds downed one tree and a few large limbs.

Hail, Geauga

When
July 14, 4:37 AM EST
Where
Geauga County, Russell
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.467, -81.333

Penny to nickel size hail was observed.

Hail, Trumbull

When
July 14, 5:20 AM EST
Where
Trumbull County, Bristolville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.383, -80.883

Quarter size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414556, 5414554, 5414555, 5414557, 5414558.